Idaho, 2009Flash Flooding in Idaho, June 17, 2009
June 17, 2009 · NWS PIH · 4 events in 4 counties and zones
Flooding and funnel clouds reported in another heavy rain event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding and funnel clouds reported in another heavy rain event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 17, 6:52 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 17, 6:52 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
752 AM MDT WED JUN 17 2009
.UPDATE...
UPDATED FORECAST TO INCLUDE FLOOD WATCH FOR TODAY. NUMEROUS
THUNDERSTORMS EXPECTED TODAY. SOME OF THESE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN WHICH COULD RESULT IN FLASH FLOODING OF SMALL
STREAMS OR MUD SLIDES IN AREAS THAT ARE SUSCEPTIBLE.
&&
.PREV DISCUSSION... /ISSUED 322 AM MDT WED JUN 17 2009/
DISCUSSION...LATEST RADAR IMAGERY SHOWING REMNANTS OF EVENING
TSTMS CONTINUING TO CAUSE SOME SHOWERS OVER CACHE VALLEY/WASATCH
MTNS...THOUGH MOST WILL HAVE DISSIPATED NEAR DAYBREAK. MORE
SHOWERS AND THUNDERSTORMS ON TAP TODAY AS TROUGH MOVES OVER
REGION. HAIL...BRIEF GUSTY WINDS UP TO 45 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THESE STORMS. THE STORMS WILL ALSO BE RELATIVELY
SLOW MOVERS SO UNDER THE STRONGER STORMS...FLASH FLOODING MIGHT BE
POSSIBLE DUE TO EXCESSIVE RAINFALL OVER MOST AREAS FOR LAST
SEVERAL DAYS. WILL MENTION POSSIBILITY TO DAY SHIFT.
ONCE TROUGH MOVES THRU...NAM/GFS IN GOOD AGREEMENT HIGHLIGHTING
INDUCED RIDGING THAT WILL KEEP WIDESPREAD PRECIP TO A MINIMUM THURSDAY
AND FRIDAY. IN FACT...GFS KEEPS ID PRECIP FREE WHILE NAM PAINTS
SOME LIGHT SHOWERS OVER EXTREME NE ID THURSDAY. HOWEVER...DAYTIME
HEATING AND OROGRAPHIC LIFT MIGHT BE ENOUGH TO KICK OFF SOME AFTN
TSTMS SO INCLUDED SCHC TSTMS TO FORECAST FOR BOTH DAYS.
NEXT SHOT OF ENERGY WILL THEN MOVE THRU SAT MORNING CAUSING SOME
SHOWERS/TSTMS OVER MAINLY CNTRL MTNS THOUGH 6Z RUN HAS PUSHED
PRECIP FURTHER WEST THAN 0Z RUN. WILL BEAR WATCHING IF MODELS KEEP
NUDGING PRECIP FURTHER WEST. ONCE THIS DISTURBANCE MOVES OUT OF
AREA YET ANOTHER WAVE MOVES THRU SUN AFTN CAUSING MORE PRECIP AND
TSTMS. MODELS HIGHLIGHTING THIS UNSETTLED WX TO PERSIST THRU MON
AFTN. EARLY TUE MORNING ZONAL FLOW SETS UP WITH MODELS TOUTING NO
PRECIP THRU THURSDAY. RENWICK
AVIATION...SURFACE COLD FRONT IN EASTERN OREGON THIS MORNING SHOULD
MAKE A KLLJ-KTWF LINE BY 17Z. SHOWERS AND THUNDERSTORMS HAVE BEEN IN
PROGRESS ALONG AND AHEAD OF THE FRONT OVER NIGHT AND SHOULD INCREASE
AS WITH FRONT CROSSING THE CENTRAL MOUNTAINS INTO THE UPPER SNAKE
PLAIN NEAR PEAK HEATING TIME THIS AFTERNOON. MODEL SOUNDINGS SUGGEST
DOWN DRAFT WINDS ASSOCIATED WITH THUNDERSTORMS UP TO 45 MPH. LOCAL
MVFR CEILINGS AND VISIBILITY POSSIBLE WITH THUNDERSTORMS AS
PRECIPITABLE WATER VALUES ARE HIGH AND HEAVY DOWN POURS ARE
POSSIBLE. ACTIVITY SHOULD LINGER IN THE EASTERN HIGHLANDS THROUGH
MIDNIGHT WHICH WOULD MATCH TIMING OF PASSAGE OF THE UPPER LEVEL
TROUGH AXIS. RS
FIRE WEATHER...A SURFACE COLD FRONT WILL MOVE FROM EASTERN OREGON
TO ABOUT A CHALLIS TO TWIN FALLS LINE BY 1100 MDT. SHOWERS AND
THUNDERSTORMS CONTINUED IN EASTERN OREGON THROUGH LAST NIGHT AND
WILL BECOME NUMEROUS AS THE THE FRONT CROSSES THE CENTRAL MOUNTAINS
AND UPPER SNAKE PLAIN AROUND PEAK HEATING OF THE DAY. SOME
THUNDERSTORMS WILL PRODUCE WETTING RAINS WITH DOWN POURS UP TO A
HALF INCH. THUNDERSTORMS WILL LINGER IN THE EASTERN HIGHLANDS
THROUGH MIDNIGHT AS THE UPPER LEVEL LOW PRESSURE TROUGH PASSES.
THURSDAY...WESTERLY WINDS WILL BRING DRIER AIR IN FROM THE WEST.
ISOLATED THUNDERSTORMS WILL DEVELOP MOSTLY IN THE CARIBOU-TARGHEE
FOREST AREA DURING THE AFTERNOON. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-022>025-031.
&&
Hazardous weather outlook, Jun 17, 4:57 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
557 AM MDT WED JUN 17 2009
IDZ017>025-031-032-181200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
557 AM MDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF IDAHO AS A COLD
FRONT MOVES ACROSS THE STATE. HAIL...STRONG WINDS...AND HEAVY
DOWNPOURS CAN BE EXPECTED IN AND AROUND THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE EXPECTED SATURDAY INTO SUNDAY AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE GEM STATE SATURDAY FOLLOWED BY
ANOTHER SHORTWAVE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Jun 17, 11:09 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1209 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL 5 SSE KETCHUM 43.62N 114.35W
06/17/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
THUNDERSTORM IN PROGRESS. HAIL BEGAN BB-SIZE.LOCAL
FLOODING AS ESTIMATED 1/2 INCH OF RAIN HAS FALLEN IN PAST
20 MINUTES.
&&
GWICKLUNFlash Flood, Blaine
- When
- June 17, 11:10 AM MST to 4:00 PM MST
- Where
- Blaine County, 1 mi S of Ketchum to 4 mi N of Ketchum
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 43.666, -114.370
One inch of rain fell in a 20 minute period over the Castle Rock burn area causing mud and debris to flow over Warm Springs Road.
Flash Flood, Oneida
- When
- June 17, 12:35 PM MST to 2:00 PM MST
- Where
- Oneida County, 1 mi W of Holbrook to 2 mi E of Holbrook
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -112.669
A total of 0.41 inches of rain was measured 4 miles north northeast of Holbrook in a 25 minute period causing flooding on several Oneida County roads.
Funnel Cloud, Bingham
- When
- June 17, 2:05 PM MST to 2:20 PM MST
- Where
- Bingham County, 1.5 mi W of Riverside
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -112.480
Funnel cloud sighted 1.5 miles west of Riverside.
Flash Flood, Fremont
- When
- June 17, 4:00 PM MST to 7:00 PM MST
- Where
- Fremont County, 1 mi S of St Anthony to 1 mi E of St Anthony
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.956, -111.680
Street flooding along with flooding in the courthouse was reported in St Anthony as a result of over 1 inch of rain in a 40 minute period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182430, 182429, 182428, 182431.